Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 543, NWS Springfield, MO

December 9, 2008McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Dec 9, 2008, 12:19 AM CST for McDonald County, Missouri. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2008, 12:19 AM CST (06:19 UTC)
Expired
Dec 9, 2008, 1:30 AM CST
In force
71 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County McDonald County, MO

The radar

The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 648 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
648 m²/s²
0-3 km storm-relative helicity
738 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 8, 11:47 PM CST, 32 minutes earlier.

Area forecast discussion, Dec 8, 11:47 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1147 PM CST MON DEC 8 2008

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM  (TONIGHT THROUGH WEDNESDAY NIGHT)...

THE MAIN FORECAST FOCUS WILL BE OVER THE NEXT 36 HOURS OR SO AS A
STRONG STORM SYSTEM IMPACTS THE REGION. MANY THINGS TO CONSIDER
INCLUDING PRECIPITATION AMOUNTS AND TYPES...AS WELL AS
TEMPERATURES AND WINDS. MAY EVEN HAVE TO DEAL WITH A FEW
THUNDERSTORMS ON THE WARM SIDE OF THE STORM SYSTEM.

THE UPPER LEVEL PATTERN IS SOMEWHAT COMPLICATED AS THERE WILL BE A
HANDFUL OF INDIVIDUAL SHORT WAVE TROUGHS TO DEAL WITH AS THEY
ROUND THE BASE OF A MAIN LONG WAVE TROUGH. AT THE SURFACE...A
STRONG AREA OF LOW PRESSURE IS CURRENTLY DEEPENING ACROSS
SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE. THE STRENGTH AND
TRACK OF THIS LOW WILL HAVE A DIRECT IMPACT ON OZARKS WEATHER.
THERE WILL ALSO BE SECONDARY AREAS OF LOW PRESSURE THAT DEVELOP IN
RESPONSE TO THOSE ADDITIONAL SHORT WAVE TROUGHS. THIS COMPLICATED
SCENARIO WILL PERSIST UNTIL THE AXIS OF THE MAIN LONG WAVE TROUGH
CROSSES THE AREA TUESDAY NIGHT.

LATE THIS AFTERNOON...WILL CONTINUE WIND ADVISORY OVER EXTREME
WESTERN MISSOURI AND SOUTHEAST KANSAS THROUGH 5 PM. JOPLIN HAS
ALREADY HIT CRITERIA AND SEE NO CHANGES IN SUSTAINED WINDS AND
GUSTS OVER THE NEXT COUPLE OF HOURS. WINDS WILL SLOWLY BEGIN TO
DIMINISH AROUND SUNSET.

TONIGHT...LARGE SCALE ASCENT WILL INCREASE WITH THE APPROACH OF
THE FIRST SHORT WAVE TROUGH. THE BEST LIFT WILL OVERSPREAD THE
AREA LATE TONIGHT...ESPECIALLY OUT WEST WITH THE APPROACH OF THAT
SURFACE LOW AND A STRONG COLD FRONT. WENT WITH CATEGORICAL POPS
AREAWIDE. THINK ENOUGH INSTABILITY WILL BE AROUND TO CARRY A
SLIGHT CHANCE FOR THUNDER. TEMPERATURES WILL STRUGGLE TO FALL
TONIGHT AS STRONG SOUTHERLY WINDS CONTINUE TO ADVECT MOISTURE
NORTHWARD.

TUESDAY...THAT FIRST SURFACE LOW WILL PULL NORTHEAST INTO THE
SOUTHERN GREAT LAKES. A STRONG COLD FRONT WILL QUICKLY SHIFT
SOUTHEAST THROUGH THE AREA BEHIND THE LOW. THE BEST PRECIPITATION
CHANCES WILL LIKELY COME IN THE MORNING OVER CENTRAL MISSOURI AS
A DRY SLOT MAY TEND TO SHUT THE ORGANIZED PRECIPITATION DOWN LATER
IN THE DAY. STRONG COLD ADVECTION WILL LEAD TO A FAIRLY RAPID
CHANGE OVER FROM LIQUID TO FROZEN PRECIPITATION. NOT OUT OF THE
QUESTION WE COULD SEE A BRIEF PERIOD OF FREEZING RAIN OR
SLEET...BUT THE PREDOMINANT FROZEN PRECIPITATION TYPE WILL BE
SNOW. LITTLE IF ANY ACCUMULATION IS EXPECTED ON TUESDAY...EXCEPT
PERHAPS FOR AREAS OF WEST CENTRAL AND CENTRAL MISSOURI. THOSE
AREAS MAY SEE A BURST OF SNOW AS MOISTURE WRAPS AROUND THAT
DEPARTING LOW. WILL NEED TO WATCH WINDS CLOSELY AS WE MAY APPROACH
ADVISORY CRITERIA ONCE AGAIN OVER SOME AREAS.

TUESDAY NIGHT...ANOTHER SHORT WAVE TROUGH WILL APPROACH FROM THE
SOUTHWEST AS THE MAIN TROUGH AXIS SETTLES SOUTHEAST. MEANWHILE...A
WEAK SURFACE WAVE/LOW WILL LIKELY DEVELOP AND SWING NORTHEAST
ALONG THE FRONT IN ARKANSAS. AM NOT EXPECTING A LOT OF
PRECIPITATION...BUT IT IS A TOUGH CALL WITH RESPECT TO
PRECIPITATION TYPE. THE MAIN QUESTION FOR THIS PERIOD WILL BE
CLOUD ICE. WOULD EXPECT SOME MID LEVEL SATURATION (BEHIND THE DRY
SLOT) WITH THE APPROACH OF THE WAVE AND TROUGH AXIS. IT MAY BE
ENOUGH FOR CLOUD ICE...OR PERHAPS THE SEEDER/FEEDER EFFECT. WILL
THEREFORE CARRY SLIGHT CHANCE/LOW END CHANCE POPS FOR LIGHT SNOW.
WE COULD SEE ADDITIONAL MINOR ACCUMULATIONS OF SNOW IF WE CAN GET
THE CLOUD ICE. OTHERWISE...THINK THE MORE PREVAILING PRECIPITATION
TYPE MAY BE FREEZING DRIZZLE. WILL NEED TO WATCH THIS CLOSELY.
BRISK NORTHERLY WINDS AND PLUMMETING TEMPERATURES WILL MAKE FOR A
DOWNRIGHT RAW NIGHT.

WEDNESDAY AND WEDNESDAY NIGHT...THIS SYSTEM WILL FINALLY PULL EAST
OF THE AREA WITH SKIES CLEARING. TEMPERATURES WILL BE TRICKY AS A
SURFACE RIDGE AXIS SETTLES OVER THE REGION. WENT COOLER THAN ALL
FORMS OF MOS GUIDANCE...ESPECIALLY WEDNESDAY NIGHT WITH THE RIDGE
AXIS NEARLY OVERHEAD.

SCHAUMANN

LONG TERM (THURSDAY THROUGH MONDAY)...

AN UPPER LEVEL SHORTWAVE TROUGH WILL QUICKLY PUSH THROUGH THE
REGION LATE IN THE WEEK BRINGING A REINFORCING SHOT OF COOLER AIR
TO THE REGION. THIS DISTURBANCE WILL ALSO BRING A CHANCE OF LIGHT
SNOW AND OR LIGHT RAIN TO THE NORTHERN CWA ON FRIDAY. THERE WILL
BE LIMITED MOISTURE AVAILABLE TO THE REGION WHEN THIS DISTURBANCE
PUSHES THROUGH...SO NOT MUCH MORE THAN FLURRIES OR SPRINKLES WILL
BE POSSIBLE IF ANY PRECIPITATION IS ABLE TO DEVELOP. HAVE ADDED
SLIGHT CHANCE POPS TO THE FORECAST ON FRIDAY ACROSS THE NORTHERN
CWA.

WARMER TEMPERATURES WILL RETURN TO THE AREA THIS WEEKEND AS THE
SHORTWAVE TROUGH PUSHES OFF TO THE EAST AND UPPER LEVEL RIDGING
BUILDS INTO THE AREA. AN UPPER LEVEL LOW WILL DEVELOP ACROSS THE
NORTHWESTERN CONUS THIS WEEKEND AND WILL DIG SOUTH INTO THE
SOUTHWESTERN CONUS BY THE START OF NEXT WEEK. THIS WILL HELP PUMP
MOISTURE INTO THE REGION AND RETURN CHANCES FOR PRECIPITATION TO
THE AREA SUNDAY INTO THE WORK WEEK...AS ENERGY FROM THIS LOW
EJECTS NORTHEAST INTO THE REGION. A COLD FRONT WILL ALSO PUSH
SOUTH TOWARDS THE AREA EARLY NEXT WEEK AND WILL ALSO BE A FOCUS
FOR PRECIPITATION. TEMPERATURES SOUTH OF THE FRONT WILL REMAIN
WARM ENOUGH TO KEEP THE PRECIPITATION IN THE FORM OF RAIN...AND
WITH COLDER AIR BEHIND THE FRONT...WINTRY PRECIPITATION WILL BE
POSSIBLE. AT THIS TIME IT APPEARS THE FRONT WILL REMAIN FAR ENOUGH
NORTH TO KEEP THE PRECIPITATION IN THE FORM OF RAIN FOR THE ENTIRE
CWA. WILL HAVE TO KEEP AN EYE ON THIS FRONT. IF IT SETS UP FARTHER
SOUTH...PORTIONS OF THE CWA COULD SEE WINTRY PRECIPITATION.

WISE

&&

.AVIATION...

FOR THE 0600 UTC KSGF/KJLN TAFS...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS HAVE MOVED INTO THE REGION LATE THIS EVENING AS LOW
LEVEL MOISTURE INCREASES AND LIFT BECOMES ENHANCED WITH A STRONG UPPER
LEVEL DISTURBANCE MOVING NORTHEAST THROUGH OK.
SHOWERS/THUNDERSTORMS WILL BECOME MORE NUMEROUS OVERNIGHT...BUT
KEPT CEILINGS IN THE MVFR CATEGORY FOR THE MOST PART UNTIL A
STRONG COLD FRONT SWEEPS THROUGH THE REGION EARLY TUE MORNING.
CEILINGS SHOULD GENERALLY BE IFR BEHIND THE FRONT ALONG WITH THE
POTENTIAL FOR LOWER VISIBILITY WITH LIGHT RAIN AND DRIZZLE. LIGHT
PRECIPITATION SHOULD GRADUALLY SWITCH OVER TO SNOW IN THE
AFTERNOON...AND SOME POTENTIAL EXISTS FOR LOWER VISIBILITY IN
LIGHT SNOW INTO THE EARLY EVENING HOURS. DRYER AIR LOOKS LIKE IT
WILL START TO WORK ITS WAY INTO THE REGION TUE EVENING WITH SOME
IMPROVEMENT IN CEILINGS BACK UP INTO THE MVFR CATEGORY. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Dec 9, 12:06 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1206 AM CST TUE DEC 9 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100615-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1206 AM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

A LINE OF THUNDERSTORMS OVER EASTERN OKLAHOMA WILL MOVE EAST AND
NORTHEAST INTO FAR SOUTHWEST MISSOURI BY 1 AM. WIND GUSTS OF 40 TO
60 MPH WILL BE POSSIBLE WITH THIS LINE OF STORMS FROM ANDERSON AND
PINEVILLE EAST TO THE BRANSON AREA.

OTHER SCATTERED THUNDERSTORMS WILL ALSO AFFECT MUCH OF THE OZARKS
REGION TONIGHT AHEAD OF A COLD FRONT THAT WILL MOVE INTO THE
REGION TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

RAIN IS EXPECTED TO TRANSITION TO WINTRY PRECIPITATION TUESDAY
AND TUESDAY EVENING AFTER A STRONG COLD FRONT CROSSES THE OUTLOOK
AREA. A BRIEF PERIOD OF SLEET OR FREEZING RAIN WILL BE POSSIBLE
DURING THE TRANSITION...BUT THE PREDOMINATE FROZEN PRECIPITATION
TYPE WILL BE SNOW. ONLY MINOR ACCUMULATIONS OF SNOW ARE
EXPECTED...WITH UP TO A HALF INCH POSSIBLE ACROSS PORTIONS OF
WEST CENTRAL AND CENTRAL MISSOURI. IN ADDITION TO THE
SNOW...AREAS OF FREEZING DRIZZLE WILL BE POSSIBLE ACROSS THE
ENTIRE OUTLOOK AREA TUESDAY NIGHT.

WHILE THE OVERALL SNOW AND ICE ACCUMULATION IS EXPECTED TO BE
LIGHT TUESDAY AND TUESDAY NIGHT...SOME BRIDGES...OVERPASSES...AND
LESS TRAVELED SECONDARY ROADS MAY BECOME SLICK.

FINALLY...WIND GUSTS GREATER THAN 30 MPH CAN BE EXPECTED BEHIND
THE FRONT TUESDAY AND TUESDAY NIGHT. THE COMBINATION OF WIND AND
ANY FALLING SNOW MAY REDUCE THE VISIBILITY TO LESS THAN A MILE AT
TIMES. WIND CHILL VALUES WILL FALL INTO THE TEENS IN MOST AREAS
BY
LATE TUESDAY OR TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 12:55 AM CSTSevere Thunderstorm WarningSGFNewton28 min
Dec 9, 1:00 AM CSTSevere Thunderstorm WarningSGFBarry57 min
Dec 9, 3:54 AM CSTWinter Weather AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more29 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.